Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 187, NWS Wichita, KS

July 29, 2018Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2018, 12:37 AM CDT for Russell County, Kansas. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 12:37 AM CDT (05:37 UTC)
Expired
Jul 29, 2018, 1:45 AM CDT
In force
68 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 157 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:08 AM CDTTSTM WND GST 601 S Russell, KS
Jul 29, 1:12 AM CDTTSTM WND GST 55Russell Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KICT 290537
SVRICT
KSC167-290645-
/O.NEW.KICT.SV.W.0187.180729T0537Z-180729T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1237 AM CDT SUN JUL 29 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...

* Until 145 AM CDT.

* At 1237 AM CDT, a severe thunderstorm was located near Emmeram,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Russell, Gorham, Luray, Milberger, Bunker Hill, Paradise, Waldo and
  Russell Airport.

This includes Interstate 70 between Mile Markers 175 and 193.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9867 3870 9872 3870 9904
TIME...MOT...LOC 0537Z 286DEG 25KT 3902 9912 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
731 
WWUS53 KICT 290559
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1259 AM CDT SUN JUL 29 2018

KSC167-290645-
/O.CON.KICT.SV.W.0187.000000T0000Z-180729T0645Z/
Russell KS-
1259 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR RUSSELL COUNTY...

At 1258 AM CDT, a severe thunderstorm was located over Russell,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Russell, Gorham, Luray, Milberger, Bunker Hill, Paradise, Waldo and
Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9867 3870 9872 3870 9904
TIME...MOT...LOC 0558Z 296DEG 26KT 3891 9890 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
332 
WWUS53 KICT 290640
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
140 AM CDT SUN JUL 29 2018

KSC167-290650-
/O.EXP.KICT.SV.W.0187.000000T0000Z-180729T0645Z/
Russell KS-
140 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY WILL EXPIRE AT
145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3913 9904 3913 9867 3870 9872 3870 9904
TIME...MOT...LOC 0640Z 286DEG 25KT 3883 9856 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:02 AM CDT, 35 minutes earlier.

Area forecast discussion, Jul 29, 12:02 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1202 AM CDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday night)
Issued at 315 PM CDT Sat Jul 28 2018

Latest satellite and radar imagery shows a developing cumulus
field across southeast Kansas mid-afternoon as the bulk of
thunderstorms remain located to both the north and south of the
county warning area. A few scattered thunderstorms will be
possible this afternoon and early evening in southeast Kansas
along an axis of surface-based CAPE east of the Kansas Turnpike.
Will continue to monitor the radar, though this activity should
wane after sunset when attention will then turn to more storm
chances later this evening and tonight.

The main challenge with the forecast during the short term is the
timing of expected widespread showers and thunderstorms over the
forecast area this evening and tonight. Another mid/upper level
disturbance is expected to initiate convective development over
the High Plains in northeast Colorado and northwest Kansas this
evening in a similar fashion as yesterday evening. A resulting
mesoscale convective complex (MCS) is forecast to then progress to
the southeast toward the forecast area, aided by strong
northwesterly flow aloft. Once again, the greatest instability
will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse
rates in excess of 8 degrees C/km, and bulk shear in excess of
50kts will be located in a weakly capped environment. However,
though not as strong as in the northwest part of the state,
moderate instability is expected in central and south central
Kansas later this evening and overnight, when the MCS is expected
to arrive into the area. This will bring chances for strong and
severe storms, with damaging winds as a primary concern, though
localized flooding and hail remain a possibility as well. The best
chance for severe storms appears to be along and west of the
I-135 corridor, though strong to marginally severe storms could
certainly make it a little further to the east.

As previously mentioned, the main forecast challenge has been the
time of arrival of convective activity this evening and
overnight. Convective-allowing models (CAMs) including the RAP and
HRRR performed poorly during yesterday evening's event with time
of arrival into central Kansas, lagging about 4-5 hours behind
what actually occurred. With a similar setup as yesterday for
tonight, confidence in these short term models regarding timing is
fairly low at this point. In collaboration with surrounding
offices, have included slight and chance pops in central Kansas by
02-03z, with the better chance for storms beginning around
midnight or slightly after. To add to the complexity, the NAM and
increasingly other short range models are trending toward the
possibility of a split occurring, where two complexes diverge to
coincide with two separate areas of maximum CAPE. In this
scenario, it is possible that the Dodge City and Topeka county
warning areas could get the brunt of the activity with the western
complex having the greatest strong/severe potential. In this
case, portions of south central Kansas would be on the edge of
both complexes. Have kept a blended approach in the forecast with
higher confidence in seeing showers and storms develop over a
larger portion of the area during the overnight hours tonight
versus last night.

MCS is expected to move off to the east Sunday morning creating a
lull in activity for most of the area Sunday afternoon/evening
before another shortwave dives out of the Rockies and into Kansas
Sunday night through Monday afternoon bringing more chances for
showers and storms, though with marginal instability, widespread
severe weather is unlikely.

Kept highs unseasonably low on Sunday and Monday with storm
chances and thick cloud cover expected across the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 315 PM CDT Sat Jul 28 2018

After showers and storms move to the east of the area Monday
afternoon, the upper trough will continue to move off across the
Mississippi Valley Tuesday which will mark an end to the precip
chances over central, south central, and southeast Kansas. Models
remain in good agreement that the forecast will remain dry through
the rest of the work week next week. A gradual warm-up will begin
by Wednesday with highs returning to the low to mid 90s by next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun Jul 29 2018

Chance for storms looking increasingly likely as HRRR is seemingly
on track with storms rolling southeast overnight. This seems more
plausible tonight as 0000 UTC upper air analysis showed better
850MB moisture across OK and into southern KS tonight than previous
nights and baroclinic zone ahead of ongoing precipitation. Believe
that high rainfall rates are probable with brief periods of MVFR
ceilings and visibility. Anticipate VFR by midday and relatively
dry condition through the remainder of the forecast. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  67  82 /  70  30  40  30
Hutchinson      69  82  65  80 /  60  20  40  30
Newton          69  81  64  80 /  60  20  30  30
ElDorado        69  81  64  80 /  60  30  30  30
Winfield-KWLD   71  84  66  82 /  60  30  40  40
Russell         66  80  62  79 /  70  20  40  20
Great Bend      67  81  63  80 /  70  20  40  20
Salina          68  82  64  81 /  50  20  30  30
McPherson       69  82  64  80 /  60  20  30  20
Coffeyville     69  84  66  82 /  60  60  40  40
Chanute         69  82  65  81 /  60  50  30  30
Iola            68  82  65  81 /  60  50  30  30
Parsons-KPPF    70  83  67  81 /  60  60  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...PJH
Hazardous weather outlook, Jul 28, 4:34 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Sat Jul 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible in southeast Kansas for the rest
of the afternoon and early evening until shortly after sunset. Some
strong storms are possible, with gusty winds and small hail as the
main threats, though an isolated severe storm cannot be ruled out.

Later this evening and overnight, more numerous storms are expected
to move into central and south central Kansas from the northwest.
A few severe storms will be possible tonight for areas generally
along and north of the Kansas Turnpike. The stronger storms will be
capable of 60 mph winds, quarter size hail and high rainfall rates.
Storms across the remainder of the area will be capable of 50 mph
winds, small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will be possible Sunday and especially Sunday night into
Monday morning. Severe storms are not expected with this activity.
However, the stronger storms will be capable of producing winds to
50 mph and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:19 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell43 min
Jul 29, 1:52 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice53 min
Jul 29, 1:56 AM CDTSpecial Weather StatementICTEllsworth34 min
Jul 29, 2:00 AM CDTSevere Thunderstorm WarningICTEllsworth30 min
Jul 29, 2:29 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice, Saline61 min
Jul 29, 2:44 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno61 min
Jul 29, 3:08 AM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick39 min
Jul 29, 3:43 AM CDTSpecial Weather StatementICTHarvey32 min
Jul 29, 3:50 AM CDTSpecial Weather StatementICTSedgwick25 min
Jul 29, 4:13 AM CDTSpecial Weather StatementICTButler, Cowley32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.